Hail, Kit Carson
- When
- July 8, 6:15 PM MST
- Where
- Kit Carson County, 10.18 mi NW of Burlington Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.420, -102.420
A line of thunderstorms moved east across Yuma and Kit Carson counties during the early evening hours, producing a few hail and wind reports near Burlington, as well as flash flooding near Joes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of thunderstorms moved east across Yuma and Kit Carson counties during the early evening hours, producing a few hail and wind reports near Burlington, as well as flash flooding near Joes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 8, 3:42 PM MST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 442 PM MDT FRI JUL 8 2011 .DISCUSSION... 241 PM MDT FRI JUL 8 2011 MAIN FORECAST PROBLEM WILL BE PICKING OUT THE BEST CHANCES FOR THUNDERSTORMS IN WHAT LOOKS TO BE A NEARLY CONTINUOUS CHANCE OF PRECIPITATION. SATELLITE SHOWING AN ACTIVE AND PROGRESSIVE FLOW FROM THE CENTRAL PACIFIC INTO THE WESTERN ATLANTIC. MID/UPPER RIDGE HAS BEEN PUSHED TO THE SOUTH AND EAST SOME IN THE LAST 24 HOURS. NUMEROUS SHORTWAVE TROUGHS ROTATING AROUND THIS FEATURE. MODELS INITIALIZED WELL IN THE MID TO UPPER LEVELS. THE NAM AND ECMWF DID THE BEST ON THE SURFACE WIND AND PRESSURE FIELD. MODELS ALSO INITIALIZED WELL ON THE LOW LEVEL THERMAL FIELD WITH THE NAM...GFS... AND CANADIAN DOING SLIGHTLY BETTER. TONIGHT...SHORTWAVE TROUGH OVER NORTH CENTRAL COLORADO FORECAST TO COME ACROSS THE AREA THROUGH THE NIGHT. DEEPEST LIFT AND MOISTURE IS OVER THE NORTH AND WEST WHICH IS CONSISTENT FROM YESTERDAY AND WILL FOLLOW THAT SAME PATTERN AGAIN. SATURDAY/SATURDAY NIGHT...SHORTWAVE TROUGH TO MOVE ACROSS THE AREA FROM SOUTHWEST TO NORTHEAST DURING THE NIGHT AS SHOWN YESTERDAY. ALSO WEAK RIGHT REAR QUADRANT IS OVER THE SOUTHEAST HALF OF THE AREA DURING THE AFTERNOON AND EARLY EVENING. MODELS AGAIN NOT CONSISTENT ON WHERE TO PUT THE FRONT/SURFACE TROUGH. NAM HAS IT DRAPED ACROSS THE CENTER OF THE FORECAST AREA FROM SOUTHWEST TO NORTHEAST WITH THE OTHER MODELS A LITTLE FURTHER SOUTH. MODELS THEN PUSH THE BOUNDARY SOUTH WITH THE AREA IN A POST FRONTAL UPSLOPE REGIME THROUGH THE NIGHT. NO MATTER WHICH MODEL YOU CHOOSE THEY PUT A LOT OF QPF ACROSS THE AREA BUT JUST DIFFER ON PLACEMENT. CONSIDERING THE LIFT SHOWN AND QPF SHOWN BY THE SREF WILL RAISE POPS TO HIGH CHANCE. WILL TEMPER THE WARMUP CONSIDERING THE EXPECTED CONVECTION AND UNCERTAIN/UNORGANIZED WIND FIELD. SUNDAY/SUNDAY NIGHT...LIFT AND PRECIPITATION LOOK TO BE DONE BY 12Z SO WILL NOT INCLUDE ANY MORNING MENTION OF PRECIPITATION. BY LATE IN THE AFTERNOON LOOKS TO BE A SUBTLE SURFACE BOUNDARY OVER THE SOUTHERN AND WESTERN PORTIONS OF THE AREA. A BOUNDARY REMAINS OVER THE AREA THROUGH THE NIGHT. SHORTWAVE TROUGH ONCE AGAIN MOVES ACROSS FROM SOUTHWEST TO NORTHEAST WITH THE BRUNT OF THE LIFT ONCE AGAIN ACROSS THE NORTH AND WESTERN AREAS. QPF PATTERN IS SIMILAR TO THE PREVIOUS NIGHT WITH SREF POPS EVEN HIGHER THAN BEFORE. ONCE AGAIN WILL GO WITH A HIGH CHANCE OVER MOST OF THE AREA AND LET UPCOMING SHIFTS SHIFT EITHER WAY. CONSIDERING A FAIRLY WIDE PRECIPITATION EVENT AND COLD POOL LEFT BEHIND BY OVER NIGHT COMBINED WITH A DECENT AMOUNT OF CLOUD COVER AND LIGHT AND VARIABLE...MOSTLY FROM AN UPSLOPE DIRECTION...WILL TEND TO GO NEAR THE COOLER GUIDANCE...EXCEPT MAYBE FOR THE FAR SOUTH. MONDAY/MONDAY NIGHT...THERE LOOKS TO BE SOME LINGERING PRECIPITATION MONDAY MORNING AND LEAVE THE CURRENT MORNING FORECAST ALONE. ONCE AGAIN THE MODELS ARE ALL OVER THE PLACE WITH WHERE THE FRONT IS GOING TO BE AND RANGE FROM BE SOUTH OF THE FORECAST AREA...OVER THE NORTH OR THROUGH THE NORTHWEST HALF. CONSIDERING THE FLOW ALOFT... WHERE THE SURFACE LOW IS AT...AND WHAT LOOKS TO BE A SIGNIFICANT COLD POOL...LIKE A FURTHER SOUTH POSITION. SHORTWAVE TROUGH AGAIN SHOWS LIFT MOVING ACROSS THE AREA IN A SIMILAR PATTERN AS IN THE PREVIOUS TWO DAYS WITH NORTHERN AND WESTERN AREAS FAVORED. PER PREVIOUS REASONING ABOVE AND FOR SUNDAY...WILL TEND TO GO COOLER FURTHER NORTH AND PROBABLY NEAR TO UNDER GUIDANCE. TUESDAY THROUGH FRIDAY...AGAIN MODEL DIFFERENCES START SHOWING UP ON DAY 5 ON HOW THE MODELS HANDLE THE NEW UPPER LOW DIGGING INTO THE PACIFIC NORTHWEST. FROM THE PREVIOUS RUN THE ECMWF IS FASTER AND THE GFS IS SLOWER. THE CANADIAN NOW SUPPORTS THE GFS MORE THAN THE ECMWF. THESE DIFFERENCES TRANSLATE DOWNSTREAM WITH THE UPPER RIDGE. PER HPC DISCUSSION AND LOOKING AT ENSEMBLES...AM THINKING A SOLUTION TOWARD SLOWER AND DEEPER...MORE LIKE THE GFS...WILL END UP BEING CLOSER TO REALITY. ESSENTIALLY THAT KEEPS THE AREA UNDER THE INFLUENCE OF SHORTWAVE TROUGHS MOVING THROUGH IN SOUTHWEST FLOW ALOFT AND THE SUBTROPICAL MOISTURE PLUME CLOSE BY. NEW DATA IS NOT TOO DIFFERENT FROM PREVIOUS FORECAST AND MADE LITTLE IF ANY CHANGES TO THE WEATHER AND POP GRIDS. AGAIN THERE WILL BE A BOUNDARY DRAPED NEAR TO CLOSE TO THE AREA. COULD BE A DIFFERENCE BETWEEN NORTHERN AND SOUTHERN PORTIONS OF THE AREA. DID NOT MAKE TOO MANY CHANGES AND STAYED CLOSER TO THE GIVEN GUIDANCE. THANKS TO ALL WHO COLLABORATED. BULLER && .AVIATION... 442 PM MDT FRI JUL 8 2011 FOR THE 00Z TAFS...SHORT TERM CONCERNS ARE AREAS OF TSTORMS AT BOTH TERMINALS. TSTORMS HAVE DEVELOPED OVER THE FRONTRANGE AND MOVING EAST. SHORT TERM MODELS DEPICT STORMS MOVING NEAR/OVER KGLD AROUND 01Z AND 03Z AT KMCK. HAVE PLACED TEMPO GROUPS AT BOTH TERMINALS FOR TSRA. EXPECT THIS ACTIVITY TO MOVE EAST OF KGLD BY 06Z...BUT MAY LINGER AT KMCK THROUGH 10Z. AFTERWARDS...EXPECT VFR AT BOTH LOCATIONS. OUTSIDE OF TSTORMS...WINDS WILL BE GUSTY EARLY...THEN LIGHT THROUGH THE REST OF THE PERIOD. IN TSTORMS...EXPECT STRONG WINDS AND TEMPORARY MVFR CIGS/VIS. BAS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1237 PM MDT FRI JUL 8 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1237 PM MDT FRI JUL 8 2011 /137 PM CDT FRI JUL 8 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATE TODAY OVER EASTERN COLORADO AND WESTERN NEBRASKA...WITH STORMS MOVING EASTWARD FROM COLORADO INTO KANSAS THIS EVENING. SOME STORMS MAY BECOME SEVERE MAINLY WEST OF A BENKELMAN NEBRASKA TO SHARON SPRINGS KANSAS LINE. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A POSSIBILITY OF THUNDERSTORMS EACH AFTERNOON AND EVENING BETWEEN SATURDAY AND THURSDAY. SOME STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. CJS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT FRI JUL 8 2011
COZ090-091-082345-
KIT CARSON COUNTY-YUMA COUNTY-
515 PM MDT FRI JUL 8 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...
AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
ANTON TO 6 MILES NORTHWEST OF ARRIBA...MOVING EAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3956 10316 3957 10281 3989 10281 3990 10258
3930 10263 3929 10316
TIME...MOT...LOC 2315Z 270DEG 18KT 3981 10316 3933 10337
ROBINSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT FRI JUL 8 2011
COZ090-091-090000-
KIT CARSON COUNTY-YUMA COUNTY-
551 PM MDT FRI JUL 8 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...
AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COPE TO 6 MILES
NORTHEAST OF FLAGLER...MOVING EAST AT 35 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3957 10309 3957 10281 3976 10281 3981 10237
3928 10243 3928 10316
TIME...MOT...LOC 2351Z 269DEG 30KT 3969 10280 3934 10294
ROBINSONThe Goodland radar (KGLD), 62 km away, was scanning. The volume nearest the first event began at 01:13 UTC.
1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
The emergency manager reports that numerous county roads were under water in this area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318843, 318844, 318845.